Daughter on concerta/not hungry/can't sleep/tired...tired??? Side effects?

Discussion in 'General Parenting' started by MidwestMom, Apr 24, 2010.

  1. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Do they get better? She has had two pills. She said she did get her work done at school, maybe a little better. However, she also has NO appetite, didn't sleep much, is tired tired. I wouldn't think Concerta would make one tired, but I know it is doing so. She is normally peppy (not hyperactive, but peppy) and she looks really tired today. Although she can't sleep.

    Do the side affects go away or is this how it stays? She is only on 18 mgs. She is supposed to take it a week, then fill out a form about how she feels. Then she is supposed to up the dose. Etc.

    I asked her how she felt and she said, "Tired." I said "Are you more alert?" She shrugged.

    Any insight? I know this isn't a drug that builds up in your system.
     
  2. ML

    ML Guest

    No experience but I'm interested in what you can expect in terms of these side effects. We could handle less appetite but not less sleep. I guess that's why they sometimes give chlonodine at night as well. Manster is already on that so maybe his sleep would be ok? I hope it gets better for your baby soon. Hugs, ML
     
  3. DammitJanet

    DammitJanet Well-Known Member Staff Member

    It shouldnt make her tired, it should make her more alert and focused. If it is already effecting her being able to sleep at night then it is lasting too long in her system. Concerta shouldnt last more than 12 hours at the most, normally 8-10. I might ask her psychiatrist for ritalin xl or xr or whatever the extended version is called. Or you could just do straight ritalin and have her take two doses as needed.
     
  4. smallworld

    smallworld Moderator

    If the fatigue is not better by the end of the weekend, I'd check in with her psychiatrist on Monday. Although Concerta is an in-and-out medication, some kids do need to adjust to its effects over time. So you may need to give it a chance.
     
  5. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    I'll give it some time, but I'm sort of amused at the paradoxical "sleepy" side effect.

    When I tried Ritalin I couldn't keep my eyes open.

    My daughter is not moody or edgy so far, so we'll see if it helps with school. She has six more weeks. Then shes can go off of it for the summer!
     
  6. Marguerite

    Marguerite Active Member

    Symptoms should ease over a few days, if it's just a matter of adjustment. But she could be on too high a dose. Every kid is different and the dose that works best for them is (in our experience) independent of the severity of symptoms. It's not a case of, "Wow, he's really all over the place like a jack-in-the-box, we'll have to give him more than his quieter brother."

    difficult child 1 would zone out in class rather then be highly obviously distractible like difficult child 3. difficult child 1 is also older now, and has adapted a lot. However, he still has a great deal of trouble multi-tasking, and increasing the medications makes little difference to this.
    difficult child 3, on the other hand, needs a high dose of medications and still bounces off the walls.
    easy child 2/difficult child 2 is on very low dose medications, but without the medications entirely, she's as silly as a two bob watch. Increase the medications past the point of maximum benefit, and she is 'flat'.

    Every kid is different.

    I would be asking the doctor for a lower dose pill. A friend of mine actually broke the Concerta in half (although you're not supposed to do that) and found her son did a lot better on the lower dosage. He is very similar to difficult child 3 in how he presents as well as severity, but is on about quarter the dose of Concerta difficult child 3 was on.

    We don't use Concerta or Ritalin ay more. Instead, our kids take dexamphetamine. It doesn't have the rebound problems to the same extent, and for us it's been easier to adapt the dose.

    If she is having trouble sleeping, then she will be tired due to lack of sleep, even though this stuff is a stimulant. It won't completely pep up a person.

    I remember when difficult child 3 was tried on Zoloft - he did so much better on the first day. But he didn't sleep that night. Next day he behaved badly (due to lack of sleep). By the third day he was climbing the walls from lack of sleep and we stopped the Zoloft. Any benefit from the medications was wiped away by the problems caused by lack of sleep.

    With the Concerta - it should have worn off by bedtime, but clearly it is not. A lower dose should help.

    Marg
     
  7. gcvmom

    gcvmom Here we go again!

    My difficult child 1 reports feeling tired sometimes when he's on his stimulant. I suspect that what's happening is that he's actually noticing how he's feeling when he's on the medication. Here's a comment on this side effect I found on Medscape:

    http://www.medscape.com/viewarticle/546866_2
     
  8. AnnieO

    AnnieO Shooting from the Hip

    I wonder about the can't sleep part. Methylphenidate HCl (AKA Ritalin and Concerta among others) is a stimulant.

    Jett had this problem. It made him bounce off the walls and SERIOUSLY cranky (because he wasn't sleeping, I've no doubt). Onyxx passes out. So... Hmm.
     
  9. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Hi again and thanks.

    N. has been on the Concerta all weekenkd. Her appetite hasn't improved. For now, that's ok. She's a healthy weight and if she loses a few pounds, that's fine. I'll keep an eye on her. The sleeping was ok last night. She went to a sleepover and said she got a lot of rest. That's more important to me. We bought Melatonin as the doctor had told us to and she will use that tonight.

    So far it hasn't affected her as in moodswings or anything. We'll see if it helps her focus in school. I have no doubt that N. has a lot of trouble concentrating. I am hoping a low dose will be enough.

    Thanks again.
     
  10. LittleDudesMom

    LittleDudesMom Well-Known Member Staff Member

    My son took Concerta for for about 18 months. It definitely lasts longer than adderall! I would suggest a couple things, if I may...

    Give it to her at the earlier possible moment upon waking. Make sure she has a really good breakfast. Don't' worry if her appetite doesn't come back until later at night. Have healthy snacks at hand. Make sure you have a good bedtime routine. Quiet, low-light time for her to unwind and relax. I know that's probably a little tough at her age, but it is an important component in getting a good nights sleep. Don't medicate her on the weekends. Give her that time to sleep in late in the mornings to catch up a little and eat on her more typical schedule.

    In my experience, some of the side effects get better as the body adjusts, but others remain as long as they are taking the stimulant.

    Sharon
     
Loading...